Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 12, 2018, 8:47 PM CDT for Fayette County, Shelby County, Tennessee. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 8:47 PM CDT (01:47 UTC)
- Expired
- Jun 12, 2018, 9:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, TN, Shelby County, TN
The radar
The Memphis radar (KNQA), 20 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:50 PM CDT | TSTM WND DMG | Millington, TN | MULTIPLE SMALL TREES AND BRANCHES BLOWN DOWN WITH STRONG WINDS IN MILLINGTON. |
| Jun 12, 9:00 PM CDT | TSTM WND DMG | Cordova, TN | LARGE TREE DOWN CLOSING DEXTER STREET NEAR ENTRANCE TO FLETCHER CREEK PARK. TIME ESTIMATED OFF RADAR. |
| Jun 12, 9:05 PM CDT | TSTM WND DMG | Cordova, TN | LARGE TREE DOWN CLOSING DEXTER STREET NEAR ENTRANCE TO FLETCHER CREEK PARK. TIME ESTIMATED OFF RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 1.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1511 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824
WUUS54 KMEG 130147
SVRMEG
TNC047-157-130230-
/O.NEW.KMEG.SV.W.0178.180613T0147Z-180613T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
847 PM CDT TUE JUN 12 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northwestern Fayette County in southwestern Tennessee...
Shelby County in southwestern Tennessee...
* Until 930 PM CDT.
* At 847 PM CDT, a severe thunderstorm was located near Millington,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bartlett, Collierville, Germantown, Millington, Cordova, Memphis,
Lakeland, Arlington, Ellendale, Southeast Memphis, Downtown
Memphis, Eads, Frayser, Midtown Memphis, Atoka, Piperton, Gallaway,
Lenow, Barretville and Woodstock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3512 9009 3514 9006 3516 9007 3516 9009
3517 9011 3540 8992 3537 8960 3500 8964
TIME...MOT...LOC 0147Z 304DEG 14KT 3528 8990
HAIL...<.75IN
WIND...60MPH
$$3 follow-up statements
071
WWUS54 KMEG 130206
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
906 PM CDT TUE JUN 12 2018
TNC047-157-130230-
/O.CON.KMEG.SV.W.0178.000000T0000Z-180613T0230Z/
Fayette TN-Shelby TN-
906 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN FAYETTE AND SHELBY COUNTIES...
At 906 PM CDT, a severe thunderstorm was located between Bartlett
and Lakeland, moving east southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bartlett, Collierville, Germantown, Millington, Cordova, Memphis,
Lakeland, Arlington, Ellendale, Southeast Memphis, Downtown Memphis,
Eads, Frayser, Midtown Memphis, Atoka, Piperton, Gallaway, Lenow,
Barretville and Woodstock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3512 9009 3514 9006 3516 9007 3516 9009
3517 9011 3540 8992 3537 8960 3500 8964
TIME...MOT...LOC 0206Z 306DEG 19KT 3520 8977
HAIL...<.75IN
WIND...60MPH
$$023
WWUS54 KMEG 130216
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
916 PM CDT TUE JUN 12 2018
TNC047-157-130230-
/O.CON.KMEG.SV.W.0178.000000T0000Z-180613T0230Z/
Fayette TN-Shelby TN-
916 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN FAYETTE AND SOUTHEASTERN SHELBY COUNTIES...
At 916 PM CDT, a severe thunderstorm was located near Cordova, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bartlett, Collierville, Germantown, Cordova, Memphis, Lakeland,
Arlington, Southeast Memphis, Eads, Ellendale, Midtown Memphis,
Piperton, Gallaway, Elmore Park, Brunswick, Lenow, Fisherville,
Raleigh, White Station and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3510 9002 3518 8994 3524 8989 3530 8978
3537 8960 3500 8964
TIME...MOT...LOC 0216Z 304DEG 14KT 3518 8973
HAIL...<.75IN
WIND...60MPH
$$765
WWUS54 KMEG 130223
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
923 PM CDT TUE JUN 12 2018
TNC047-157-130233-
/O.EXP.KMEG.SV.W.0178.000000T0000Z-180613T0230Z/
Fayette TN-Shelby TN-
923 PM CDT TUE JUN 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND
SOUTHEASTERN SHELBY COUNTIES WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3510 9002 3518 8994 3524 8989 3530 8978
3537 8960 3500 8964
TIME...MOT...LOC 0223Z 304DEG 14KT 3517 8971
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:28 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 12, 6:28 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Memphis TN 628 PM CDT Tue Jun 12 2018 .UPDATE... See 00z aviation discussion below. && .PREV DISCUSSION... /issued 303 PM CDT Tue Jun 12 2018/ DISCUSSION... Typical early/midsummer pattern will prevail through the next seven days. A 500mb height ridge center will shift east from NM to TX by Thursday, and to the Ohio River valley by Sunday. Midsouth rain chances will gradually decrease, if not diminish altogether, by Thursday. This pattern will continue through Monday. With 700mb temps near 10C, the atmosphere will remain capped to deep moist convection, except during the heat of day. Where isolated storms manage to form, a few may persist into the early evening. GFS continues to exhibit a nocturnal wet bias under the upper ridge, and expect the nighttime hours to predominately dry. Late week afternoon heat indices will approach 105 degrees over northeast AR, where higher dewpoints pool over the delta. Heat advisories may be needed as we approach late week. Looking out beyond the extended into the middle part of next week... GFS and ECMWF depict a retrograding cut-off upper low over the Great Basin and northwest flow aloft from the northern plains into the Carolinas. Such a pattern would likely bring a cold front (i.e., near-normal temperatures) and increased rain chances to the Midsouth. PWB && .AVIATION... /00z TAFs/ A line of thunderstorms will move south across the region this evening with isolated thunderstorms developing ahead of the line. Very heavy rainfall and localized strong winds will accompany these storms. Expect this convection to weaken around sunset but additional activity is possible overnight. Outflow from this evening's storms may stabilize the area into Wednesday morning, but diurnal showers and thunderstorms are anticipated again tomorrow afternoon. Winds will be relatively light with VFR conditions outside of convection. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 12, 3:50 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 350 PM CDT Tue Jun 12 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-132300- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 350 PM CDT Tue Jun 12 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Marginal Risk for severe storms exists late this afternoon and early evening. Damaging wind and possible large hail will be the main threats from these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms could become strong to severe on Wednesday. Damaging wind and possible large hail will be the main threats from these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
In the hours before
Special weather statement, Jun 12, 6:31 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
631 PM CDT TUE JUN 12 2018
ARZ028-TNZ019-048-130000-
Mississippi AR-Lauderdale TN-Dyer TN-
631 PM CDT TUE JUN 12 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
North central Lauderdale County in southwestern Tennessee...
Southwestern Dyer County in northwestern Tennessee...
At 631 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Gosnell, moving east at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Mississippi...north central Lauderdale and
southwestern Dyer Counties should monitor this storm closely.
LAT...LON 3598 8962 3579 8966 3586 9005 3600 9000
3600 8982
TIME...MOT...LOC 2331Z 288DEG 30KT 3596 8997Local storm report, Jun 12, 6:32 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 2 NNW HORN LAKE 34.98N 90.05W
06/12/2018 M0.88 INCH DESOTO MS SOCIAL MEDIA
DIME TO NICKEL SIZE HAIL REPORTED ALONG STATE LINE ROAD
BETWEEN HORN LAKE ROAD AND TULANE ROAD.
&&
MJSpecial weather statement, Jun 12, 7:21 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Memphis TN 721 PM CDT TUE JUN 12 2018 MSZ002-130045- Marshall MS- 721 PM CDT TUE JUN 12 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT FOR... Central Marshall County in northwestern Mississippi... At 721 PM CDT...a strong thunderstorm producing winds at least 40 mph was located near Marianna, or 9 miles west of Holly Springs, moving east at 35 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in central Marshall County should monitor this storm closely. LAT...LON 3469 8968 3483 8965 3487 8938 3468 8943 TIME...MOT...LOC 0021Z 250DEG 29KT 3477 8961
Special weather statement, Jun 12, 7:28 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Memphis TN 728 PM CDT TUE JUN 12 2018 MSZ002-003-130045- Marshall MS-Benton MS- 728 PM CDT TUE JUN 12 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT FOR... Northeastern Marshall County in northwestern Mississippi... Northwestern Benton County in northeastern Mississippi... At 728 PM CDT...a strong thunderstorm producing winds at least 40 mph was located near Slayden, or 8 miles north of Holly Springs, moving east at 25 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northeastern Marshall and northwestern Benton Counties should monitor this storm closely. LAT...LON 3483 8949 3496 8949 3497 8920 3482 8922 TIME...MOT...LOC 0028Z 270DEG 21KT 3489 8945
Special weather statement, Jun 12, 7:51 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Memphis TN 751 PM CDT TUE JUN 12 2018 MSZ002>004-130115- Tippah MS-Marshall MS-Benton MS- 751 PM CDT TUE JUN 12 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT FOR... Northwestern Tippah County in northeastern Mississippi... Northeastern Marshall County in northwestern Mississippi... Central Benton County in northeastern Mississippi... At 750 PM CDT...a strong thunderstorm producing winds at least 40 mph was located near Snow Lake Shores, or 7 miles northeast of Holly Springs, moving east at 45 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Tippah...northeastern Marshall and central Benton Counties should monitor this storm closely. LAT...LON 3476 8941 3490 8939 3492 8899 3472 8899 TIME...MOT...LOC 0050Z 270DEG 41KT 3483 8932
Special weather statement, Jun 12, 8:29 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
829 PM CDT TUE JUN 12 2018
TNZ088-130200-
Shelby TN-
829 PM CDT TUE JUN 12 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...
Northeastern Shelby County in southwestern Tennessee...
At 829 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Millington, moving east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Shelby County should monitor this storm
closely.
LAT...LON 3537 9008 3539 9007 3540 9004 3538 8964
3537 8964 3537 8963 3517 8964 3528 9010
TIME...MOT...LOC 0129Z 290DEG 12KT 3531 8985The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:00 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 30 min |
| Jun 12, 8:29 PM CDT | Special Weather Statement | MEG | Shelby | 31 min |
| Jun 13, 9:44 AM CDT | Areal Flood Advisory | MEG | Benton, Decatur | 2 hr |
| Jun 13, 11:00 AM CDT | Special Weather Statement | MEG | Hardin | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.